Alert archive / Oklahoma / Flash Flood Warnings in 1993

Flash Flood Warning 39, NWS Tulsa, OK

May 17, 1993Craig County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 17, 1993, 7:29 AM CDT for Craig County, Oklahoma. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 17, 1993, 7:29 AM CDT (12:29 UTC)
Expired
May 17, 1993, 10:30 AM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Whole counties

County Craig County, OK

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 0.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1993-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1993-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 171230
FFWTUL
OKC035-171530-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
729 AM CDT MON MAY 17 1993
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST OKLAHOMA
 
   ...CRAIG COUNTY
 
AT 725 AM...RADAR INDICATED AN EAST-WEST BAND OF THUNDERSTORMS WHICH
EXTENDED FROM CHELSEA EASTWARD ACROSS SOUTHERN CRAIG COUNTY. THE
ORIENTATION OF THIS BAND MEANS THAT STORMS ARE LIKELY TO MOVE REPEATEDLY
OVER THE SAME AREA IN SOUTHERN CRAIG COUNTY DURING THE NEXT HOUR.
 
AN EARLIER ROUND OF THUNDERSTORMS HAD DUMPED AN ESTIMATED 1 TO 1 1/2
INCHES OF RAIN BEFORE DAYBREAK.  THIS NEXT ROUND OF STORMS MAY BE ENOUGH
TO CAUSE SMALL STREAMS AND CREEKS TO RISE RAPIDLY.  PEOPLE IN FLOOD
PRONE AREAS SHOULD BE READY TO TAKE QUICK ACTION IF NECESSARY.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT DRIVE YOUR
VEH}ICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.  THE WATER
MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.  IF YOUR
VEHICLE GETS CAUGHT IN RISING WATER...ABANDONED IT QUICKLY.  THEN
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:32 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 17, 3:32 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
330 AM CDT MON MAY 17 1993

FNTL BNDRY ACRS SERN OK LT TNGT SHUD LFT RPDLY NWD THIS MRNG.  AREA
PROFILERS INDCT WNDS HV TURNED SLY JUST ABV SFC.  XPCT BNDRY TO JUMP
INTO NERN OK AS SOON AS DAYTIME HEATING PERMITS LWR LVL WNDS TO MIX
DOWN TO SFC.  BLV BAND OF PCPN JUST SOUTH OF KS BRDR MAY BE WHERE THE
REAL LO LVL CONVRGNC BNDRY MAY BE.  IF SO...SFC FNT WL LEAP INTO THIS
BNDRY SHRTLY AFT DABRK.  WL GO WITH HIEST POPS IN NERN OK TDA.

AM CONCERNED ABT TNGT.  CONVCTN TDA WL BE FORCED BY LO LVL CONVRGNC.
HWVR..MDLS SIMILAR IN ADDING GOOD UPR SUPPORT TNGT AS S/W COMES OUT
OF SRN ROCKIES AND APRCHS EOK.  36 HR VV PTRN SEEMS TO CNTR BEST VV
IN AN AREA WHERE RIVERS ARE STILL HIGH.  CAN ONLY WAIT AND SEE WHERE
LO LVL BNDRY BCMS ESTBLSHD THIS EVE BFR S/W APRCHS TNGT.  BLV FNT WL
SAG INTO SERN OK TUES WITH DRIER AIR BGNNG TO FILTER INTO NERN OK.

TUL 79/61/73 474                 BVO 78/58/72 573
MLC 83/64/76 355                 IDB 86/66/79 345               ..11..

.OK...NONE.

In the hours before

Special weather statement, May 17, 7:06 AM CDT, 23 minutes before
OKZ027-028-029-171315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
706 AM CDT MON MAY 17 1993

...HEAVY RAINS IN NORTHERN ROGERS...CRAIG...AND NOWATA COUNTIES...

AT 655 AM...A BAND OF THUNDERSTORMS WAS MOVING ACROSS NORTHERN ROGERS...
CRAIG...AND NOWATA COUNTIES.  AN EARLIER ROUND OF THUNDERSTORMS HAD
MOVED OVER THE SAME COUNTIES EARLY THIS MORNING.  RADAR ESTIMATES ABOUT
ONE TO ONE AND ONE-HALF INCHES OF RAIN HAS FALLEN IN THIS AREA DURING
THE PAST THREE HOURS.

THE BAND OF STORMS IS MOVING SLOWLY.  THIS MAY ALLOW STORMS TO MOVE OVER
THE SAME AREA AGAIN DURING THE NEXT HOUR.

PEOPLE WHO LIVE NEAR FLOOD PRONE AREAS AND AREAS OF POOR WATER DRAINAGE
SHOULD BE ALERT FOR POSSIBLE FLOODING IF THE RAINS CONTINUE.
Special weather statement, May 17, 7:07 AM CDT, 22 minutes before
OKZ027-028-029-171315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
706 AM CDT MON MAY 17 1993

...HEAVY RAINS IN NORTHERN ROGERS...CRAIG...AND NOWATA COUNTIES...

AT 655 AM...A BAND OF THUNDERSTORMS WAS MOVING ACROSS NORTHERN ROGERS...
CRAIG...AND NOWATA COUNTIES.  AN EARLIER ROUND OF THUNDERSTORMS HAD
MOVED OVER THE SAME COUNTIES EARLY THIS MORNING.  RADAR ESTIMATES ABOUT
ONE TO ONE AND ONE-HALF INCHES OF RAIN HAS FALLEN IN THIS AREA DURING
THE PAST THREE HOURS.

THE BAND OF STORMS IS MOVING SLOWLY.  THIS MAY ALLOW STORMS TO MOVE OVER
THE SAME AREA AGAIN DURING THE NEXT HOUR.

PEOPLE WHO LIVE NEAR FLOOD PRONE AREAS AND AREAS OF POOR WATER DRAINAGE
SHOULD BE ALERT FOsR POSSIBLE FLOODING IF THE RAINS CONTINUE.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:23 AM CDTSevere Thunderstorm WarningTSADelaware37 min
May 17, 6:01 AM CDTSevere Thunderstorm WarningTSADelaware29 min
May 17, 8:16 AM CDTFlash Flood WarningTSADelaware2 hr
May 17, 9:51 AM CDTSevere Thunderstorm WarningTSANowata39 min
May 17, 10:55 AM CDTSevere Thunderstorm WarningTSAOttawa65 min

Nearby

Flash Flood Warnings in Oklahoma, 1993Every flash flood warning in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.